Thunderstorm Wind, Dubois
- When
- May 21, 1:56 PM EST
- Where
- Dubois County, 1.48 mi NNW of Jasper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.420, -86.940
Power poles were down on 34th Street blocking the roadway.
An upper-level trough and surface cold front approached southern Indiana from the west during the day on May 21st. Ahead of the front, warm temperatures and a moist atmosphere contributed to a highly unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An upper-level trough and surface cold front approached southern Indiana from the west during the day on May 21st. Ahead of the front, warm temperatures and a moist atmosphere contributed to a highly unstable environment. A broken line of convection associated with the front caused wind damage across four southern Indiana counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 21, 1:13 PM EST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 213 PM EDT Sat May 21 2022 .Mesoscale Update... Issued at 213 PM EDT Sat May 21 2022 Just finished a call with SPC and WW254 has been issued for all of southern Indiana and portions of northern KY until 21/23Z (700 pm EDT). We just updated our suite of products to account for the new watch and those products have already been sent. Two areas of convection we're watching at the moment. The first is moving out toward the US 27/127 corridor. This activity is moving through an area with surface temps in the lower to middle 80s with dewpoints in the lower 70s. This results in about 2500-3000 J/kg of MLCAPE. However bulk wind shear is very limited in this area. As such, the convection is producing locally heavy rainfall, wind gusts to 40-45 mph and perhaps some small hail in some of the stronger cores. In addition, frequent lightning is being observed. This convection is likely to remain sub-severe due to the lack of vertical wind shear as it continues to move eastward through the Bluegrass region over the next 1-2 hours. The second area of convection is in the form of a line just now crossing the IN/IL border. This line is expected to continue to move to the east at 40-45 mph. The line has instability to work with out ahead of it with MLCAPE values in the 2500-3000 J/kg range. However deep layer shear remains very week with the best shear remaining well west and behind the frontal boundary across south- central MO. Best 0-6km shear looks to remain north of the river through the afternoon while shear down across western KY and into NW TN is expected to remain quite weak. 0-6km shear vectors are roughly parallel to the southern edge of the line, but align a bit more perpendicular up along the northern edge of the line. Given the atmospheric setup ahead of the line, damaging winds will be the primary threat. A few instances of near severe hail are possible. The tornado threat is non-zero, but we will continue to watch for bowing segments on the northern edge of the line where the 0-6km shear has a better angle there for some episodic spin ups. Issued at 120 PM EDT Sat May 21 2022 Scattered convection has developed mainly along and east of I-65 where convective temperatures have been reached and co-incident with a plume of higher moisture. VWP from KLVX show unidirectional low- level flow with 0-3km shear around 15 knots and 0-6km shear less than 30 knots. Mesoanalysis suggest MLCAPE values are in the 2500- 3000 J/kg range. So again, we're in a decent instability but low shear environment. Going over the next few hours, we should see some additional scattered development east of the I-65 area. Again, instability is decent, but shear is weak and multi-cellular pulse type convection is most likely. HRRR proximity soundings show increasing DCAPE values through the afternoon. Wet bulb zero levels are high while mid-level lapse rates are still steep. Given the increasing DCAPE values damaging winds would be the primary threat, though some very isolated near severe hail could occur within the strongest cores. Strengthening line of convection out across southern IL will likely sweep east-northeastward and affect primarily our southern Indiana counties, though some southward development into western KY and portions of north-central KY seems reasonable given the developing unstable airmass. Given the linear structure already, primary threats would be damaging wind gusts. && .Short Term...(Today and tonight) Issued at 249 AM EDT Sat May 21 2022 ...Summerlike temps and t'storms... A cold front stretching from the Great Lakes through the American Bottom to the Texas Hill Country will move very little today as it runs up against the western edge of a sprawling Bermuda High with an extension reaching back into the southeast United States. In our position between these two features we'll have another breezy and very warm day with enough sunshine to pull temperatures into the upper 80s to around 90 once again. As the mercury surpasses convective temperatures in the middle 80s, scattered thunderstorms are expected to develop this afternoon as moderate to strong instability develops and precipitable water values remain over 1.50". Will have to watch to see if a small vort max will eject from deep convection over the Ozarks this morning and possibly enhance storm development here towards evening as it heads this way, as advertised by the GFS and NAM. Deep layer shear and mid-level flow will be just enough to support multi-cellular convection this afternoon. Wet bulb zero heights will be rather high and, combined with the weak shear, argue against the likelihood of widespread large hail. Still, the strongest storms with the most robust updrafts will be capable of producing hail given a largely unsaturated sounding. Gusty thunderstorm winds will also be possible given dry air in the mid levels, especially in conjunction with the heaviest downpours. DCAPEs are progged to be around 1000 J/kg. Instability will wane tonight, along with unimpressive shear continuing, leading to decreasing severe chances as we go through the night. However, that cold front to our west will move in and keep the chance of showers and thunderstorms going. The front will be draped across central Kentucky by dawn Sunday, ushering in much cooler temperatures. Lows Sunday morning should be in the middle 60s ahead of the boundary and the upper 50s behind it over southwest Indiana. .Long Term...(Sunday through Friday) Issued at 315 AM EDT Sat May 21 2022 Precipitation chances will begin to taper off from NW to SE on Sunday as the surface cold front pushes east of the area, with CAM guidance suggesting mostly dry weather will prevail for locations along and west of I-65. Lingering showers and rumbles of thunder may continue into the afternoon for locations east of I-65 before coming to an end by Sunday evening. Temperatures will be notably cooler Sunday in the wake of the front with NWly flow in the lower-levels along with continued mid- and high-clouds streaming overhead. High temperatures are expected to range from the upper 60s to mid 70s, roughly 20 degrees cooler than the forecasted high temps for today. Overnight lows into Monday morning will be seasonably cool in the lower to mid 50s. Mostly dry weather is then expected for Monday and into the first part of Tuesday as surface high pressure drifts eastward across the OH Valley/Great Lakes region. Some low-end PoPs will be maintained across east- and south-central KY as weak shortwave energy ripples through the flow aloft in the vicinity of the frontal boundary to our south and east. Temperatures will be a touch warmer with highs in the lower to mid 70s across the area. For the Tuesday through Thursday time frame, the weather pattern will become a bit more active as a series of shortwaves carves out a broad longwave trough over the central CONUS, with a closed upper low expected to lift NE out of the mid MS Valley and into the Upper Great Lakes region Thursday into Friday. As a result, expect multiple waves of surface low pressure to lift NE out of the Southern Plains and through the mid MS Valley and OH Valley during the mid week time frame. Precipitation chances will begin to ramp up Tuesday afternoon into Tuesday night and then continue through Wednesday and Thursday before tapering off on Friday as the upper trough pulls northeast of the region. Showers and storms will be possible throughout this time frame, with some of the storms potentially being strong to severe (mainly looking at Wednesday and Thursday afternoon and evening at this time). Localized flooding issues may become possible as well with repeated rounds of rainfall tracking over the area. && .Aviation...(18Z TAF Issuance) Issued at 114 PM EDT Sat May 21 2022 IMPACTS: - Showers and thunderstorms - Low cigs Sunday morning DISCUSSION: Convection has started to develop just east of I-65 within a zone where convective temperatures have been reached along with a passing outflow boundary from previous convection. Given building instability, scattered storms will be possible east of a BWG/SDF line through the afternoon. Slow moving cold front out to the west will continue to push eastward. Additional convection will develop along this front and push into the area this afternoon/evening. Highest risk of severe still looks to be at KHNB/KSDF with a lesser threat at KLEX/KBWG. Convection will diminish later tonight with low clouds/MVFR conditions developing with scattered rain showers around. CONFIDENCE: Low-medium on all elements. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale....MJ Short Term...13 Long Term....JML Aviation.....MJ
Hazardous Weather Outlook National Weather Service Louisville KY 159 PM EDT Sat May 21 2022 KYZ040>043-046>049-053>057-061>067-070>078-081-082-221800- Woodford-Fayette-Bourbon-Nicholas-Washington-Mercer-Jessamine-Clark- Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 159 PM EDT Sat May 21 2022 /1259 PM CDT Sat May 21 2022/ This hazardous weather outlook is for portions of south central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop this afternoon and continue into tonight. Locally gusty winds and hail will be the main threats in addition to lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. More rounds of strong to severe storms are in the forecast for Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. GENERAL STORM MOTION OF THE DAY: Storms this afternoon and evening are expected to move from west to east around 40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>039-045-221800- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, and Bardstown 159 PM EDT Sat May 21 2022 /1259 PM CDT Sat May 21 2022/ ...SEVERE THUNDERSTORM WATCH 254 IN EFFECT UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon and evening. Some storms may be strong to severe with damaging winds and possibly some large hail as the main threats in addition to frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. More rounds of strong to severe storms are in the forecast for Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. GENERAL STORM MOTION OF THE DAY: Storms this afternoon and evening are expected to move from west to east around 40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
Special Weather Statement
National Weather Service Louisville KY
159 PM EDT Sat May 21 2022
KYZ054-065-211830-
Marion KY-Taylor KY-
159 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern Marion
and northeastern Taylor Counties through 230 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Campbellsville, moving northeast at 25 mph.
HAZARD...Winds around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Marion
and northeastern Taylor Counties, including the following
locations... Phillipsburg, Arista, Spurlington, Bradfordsville,
Salleetown and Greenbriar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 8530 3742 8537 3758 8518 3748 8505
TIME...MOT...LOC 1759Z 231DEG 26KT 3742 8530
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DMSpecial Weather Statement
National Weather Service Louisville KY
214 PM EDT Sat May 21 2022
KYZ035-039-211845-
Franklin KY-Anderson KY-
214 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of north central
Anderson and southern Franklin Counties through 245 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving northeast at 30 mph.
HAZARD...Winds around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Frankfort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Kentucky.
&&
LAT...LON 3818 8477 3814 8486 3811 8487 3803 8502
3806 8507 3807 8505 3808 8505 3822 8488
TIME...MOT...LOC 1814Z 237DEG 27KT 3807 8500
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DMSpecial Weather Statement
National Weather Service Louisville KY
244 PM EDT Sat May 21 2022
INZ083-211915-
Dubois IN-
244 PM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of Dubois County through
315 PM EDT...
At 244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Petersburg to 8 miles north of
Folsomville to Chandler. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Jasper around 255 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Indiana.
&&
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3853 8668 3825 8668 3825 8679 3820 8680
3820 8707
TIME...MOT...LOC 1844Z 264DEG 41KT 3852 8713 3825 8715 3805 8734
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DMSpecial Weather Statement
National Weather Service Louisville KY
249 PM EDT Sat May 21 2022
KYZ036-211915-
Scott KY-
249 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of central Scott County
through 315 PM EDT...
At 249 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Georgetown, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Georgetown around 305 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Kentucky.
&&
LAT...LON 3844 8454 3828 8444 3823 8466 3828 8474
3830 8474
TIME...MOT...LOC 1849Z 237DEG 24KT 3825 8468
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 1 SW FORKS OF ELKHORN 38.21N 84.81W
05/21/2022 E1.00 INCH FRANKLIN KY TRAINED SPOTTER
MULTIPLE REPORTS OF QUARTER SIZED HAIL IN
SOUTHEAST FRANKLIN COUNTY. TIME ESTIMATED
FROM RADAR.
&&
CSGSpecial Weather Statement
National Weather Service Louisville KY
252 PM EDT Sat May 21 2022
KYZ065-066-211915-
Taylor KY-Casey KY-
252 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of east central Taylor
and northwestern Casey Counties through 315 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Liberty, moving northeast at 30 mph.
HAZARD...Winds around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Taylor
and northwestern Casey Counties, including the following locations...
Peytons Store, Atterson, Clementsville, Ellisburg, Chilton, Jacktown
and Beech Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 8512 3736 8515 3742 8509 3741 8507
3742 8506 3741 8505 3748 8504 3750 8502
3752 8492 3744 8485 3743 8485 3741 8483
3728 8511
TIME...MOT...LOC 1852Z 237DEG 24KT 3737 8508
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DMThe Evansville,IN radar (KVWX), 71 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
8 thunderstorm wind. Local standard time, as filed.
Power poles were down on 34th Street blocking the roadway.
Power lines were down at the intersection of State Road 56 and County Road 600 West in northwest Dubois County.
Power lines were reported down in Holland.
Trees and power lines were down in English.
Trees and power lines were down in Marengo.
Trees were down near Milltown.
A tree fell on power lines and blocked Williar Avenue.
There was a report of trees down near Lancaster.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033451, 1033452, 1033453, 1033454, 1033455, 1033456, 1033457, 1033458.